MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55246
Medical Device Problem Codes Fluid/Blood Leak (1250); Migration (4003)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/20/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: zsle-20-56-zt, zfen-d-12-28-76-c, zfen-p-2-36-137-r.The patient required an additional procedure in which the previously implanted grafts were relined to preclude permanent impairment/death.As a result, the patient was hospitalized for seven days.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a zenith flex with spiral-z technology aaa endovascular graft iliac leg lost seal and migrated into the aneurysm after being implanted in a (b)(6) year-old male patient on (b)(6) 2017.Consequently, the patient required seven days of hospitalization and an additional procedure on (b)(6) 2020 to reline the grafts.This was discovered during a routine check-up through a ct scan.In addition, the patient's distal fenestrated component lost its overlap with the proximal fenestrated component, allowing the distal component to migrate down and fold into the aneurysm posteriorly, resulting in the development of a type iii endoleak.Both the right and left iliac limbs lost seal within the common iliacs, allowing the limbs to migrate into the aneurysm.One limb is the subject of this report, while the other limb can be found reported under patient identifier (b)(4).During reintervention, the physician accessed the patient's axillary artery and inserted an 8fr sheath into the aorta.The superior mesenteric artery and the left renal artery were both stented with competitor grafts.A wire was then inserted down into the proximal fenestrated graft.The physician was able to "snake the wire" into the distal graft and through the left iliac limb.Both femoral arteries were accessed.The wire was "snared" from above from the left side.Once the physician had wire access, it was exchanged for a stiff wire to help straighten the folded graft.The physician accessed the patient's right femoral artery using the wire and was able to obtain access into the aorta from both sides.The graft was relined using a competitor graft.An angiogram was completed following the procedure and confirmed that the aneurysm was sealed with no endoleak.No other adverse effects to the patient have been reported.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: section c investigation - evaluation the complaint facility, richard l.Roudebush va hosp., informed cook on 28may2020 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-24-74-zt) from lot 5656413.It was reported that the device migrated, which was noted during a follow-up visit on (b)(6) 2020.Communication with the user facility clarified that a relining procedure was performed to resolve the reported issue.As a result of this incident, the patient reportedly was hospitalized and an additional procedure was required.No additional harm was reported.The other zsle implanted leg is reported under mdr ref.#1820334-2020-01123.A review of the complaint history, device history record (dhr), drawing, instructions for use (ifu) and quality control, as well as a visual inspection of imaging of the device, was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, angiogram and ct imaging was provided for evaluation and sent for expert image review.The image review noted that the zfen body graft migrated to the anterior aneurysm sac, causing both a type 3a endoleak at the proximal stent and 1b endoleaks at the legs.The distal zsle leg graft migration towards the aneurysm sac, as alleged in by the complaint facility, was confirmed.The likely cause of the migration of the leg grafts (zsle) are sated to be patient anatomy, as the aneurysm sac was large.The cause of the disease progression (aneurysm sac growth) could not be determined based on the provided images.It was also noted that a relining procedure took place.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation eealuation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (5656413) and the related subassembly lot revealed no recorded non-conformances.It should be noted that zsle devices are distributed via one-device lots.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, it was concluded that there is no evidence that nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The product ifu, ¿zenith spiral-z aaa leg with the z-track introductions system,¿ provides the following information to the user related to the reported failure mode: 4.1 general "additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length, (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture." 4.2 patient selection, treatment and follow-up "zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair." 4.3 pre-procedure measurement techniques and imaging "lack of non-contrast ct imaging may result in failure to appreciate iliac or aortic calcification, which may preclude access or reliable device fixation and seal" 4.4 device selection "strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression." 4.5 implant procedure "inadvertent partial deployment or migration of the endoprosthesis may require surgical removal." "inaccurate placement and/or incomplete sealing of the zenith spiral -z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries." "inadequate overlap of the zenith spiral-z aaa iliac leg may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention." 5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: "endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; perigraft flow; and corrosion" based on the information provided, no product returned, and the results of the investigation, a root cause for this event was potentially traced to the patient's condition.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10148604
Report Number1820334-2020-01122
Device Sequence Number2256322
Product Code MIH
UDI-Device Identifier10827002552460
UDI-Public(01)10827002552460(17)180223(10)5656413
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/23/2018
Device Model NumberG55246
Device Catalogue NumberZSLE-24-74-ZT
Device Lot Number5656413
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/28/2020
Supplement Date Received by Manufacturer11/06/2020
Initial Report FDA Received Date06/12/2020
Supplement Report FDA Received Date11/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR